Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS State College, PA

August 7, 2005York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 7, 2005, 3:05 PM EDT for York County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 3:05 PM EDT (19:05 UTC)
Expired
Aug 7, 2005, 4:00 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County York County, PA

The radar

The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 071904
SVRCTP
PAC133-072000-
/O.NEW.KCTP.SV.W.0124.050807T1905Z-050807T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 400 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPRING GROVE...OR NEAR HANOVER...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEIGELSTOWN AROUND 320 PM EDT...
  DOVER AROUND 325 PM EDT...
  DILLSBURG AROUND 355 PM EDT...
  SIDDONSBURG AROUND 400 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3980 7702 3983 7679 4018 7682 4015 7712

$$

FORECASTER:DEVOIR
1 follow-up statement
000 
WWUS51 KCTP 071950
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT SUN AUG 7 2005

PAC133-072000-
/O.CON.KCTP.SV.W.0124.000000T0000Z-050807T2000Z/
YORK-
348 PM EDT SUN AUG 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR YORK
COUNTY...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EMIGSVILLE...OR NEAR YORK...MOVING NORTHEAST AT 10 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3997 7697 3989 7679 4003 7661 4016 7678

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:00 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 10:00 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 AM EDT SUN AUG 7 2005

.SHORT TERM (REST OF TODAY)...
SHOWER ACTIVITY DOTTING THE LANDSCAPE SOUTH OF I-80 THIS MORNING.
MOST NUMEROUS ACROSS THE SOUTHEAST WHERE WEAK WAVE IS LIFTING
THROUGH. TO THE NORTH PARTLY TO MOSTLY SUNNY SKIES CONTINUE IN THE
DRIER AIR AND SUBSIDENCE NORTH OF THE WAVE AFFECTING SOUTHERN
SECTIONS. CURRENT FORECAST HAS THESE DETAILS IN GOOD SHAPE...WITH
NO NEED FOR MORNING ZONE UPDATE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 222 AM EDT SUN AUG 7 2005)

SHORT TERM (TODAY THROUGH MONDAY)...
OBS/SAT/RDR INDICATE LOTS OF MID AND HIGH CLOUDS WITH ONLY VIRGA
AND ISOLD SPRINKLES FALLING FROM THEM. THIS WILL BE OUR LOT FOR
THE NEXT FEW DAYS...BUT THERE MAY BE ENUF SUN TO HELP DESTABILIZE
THINGS DURING THE MIDDAY HOURS. BELIEVE THE NAM IS OVERDOING THE
INSTABILITY THIS AFTN...AND AM PERPLEXED AT WHY IT SHUTS THE
CONVECTIVE PRECIP OFF RIGHT AT THE TIME IT INCREASES THE
INSTABILITY THIS AFTN. JET STRUCTURE OVERHEAD IS VERY WEAK BUT
THERE IS A LITTLE JETLET (35-40KTS) MOVING THRU NY/NE WHICH MAY
ENHANCE LIFT JUST A TINY BIT TODAY AS WE ARE IN THE RR QUAD OF IT.
MOISTURE RETURN ALSO WEAK AROUND OUR MINIMAL BERMUDA HIGH.

SO...MUCH LIKE YSTDY...WE WILL PLAY UP THE CLOUDS AND LEAVE CURR
FCST FOR TODAY MAINLY UNCHANGED...WITH SCT SHOWERS AND ISOLD
THUNDER AFT 14Z TODAY ACROSS THE SOUTH. FROM I-80 NORTH...IT MAY
NOT MAKE MEASURABLE PRECIP...AND NRN-MOST LOCATIONS WILL LIKELY
STAY DRY ALTOGETHER. TEMPS TO STICK CLOSE TO CURR FCST VALUES -
VERY CLOSE TO YSTDY/S MAXES.

FOR TONIGHT...THE GFS SEEMS TO BE SUFFERING FROM CONV FEEDBACK
PROBLEMS AS IT ROLLS A BIG BULLSEYE OF OMEGAS/PRECIP OVER THE SE.
I CAN BELIEVE THAT SOME (SCT) CONVECTION MAY BE TRIGGERED TO OUR
SOUTH AND ROLL NORTHWARD AS LLVL THETA-E RISES WITH SRLY
FLOW...BUT DO NOT FEEL THIS POSSIBILITY IS WORTH MORE THAN 30 POPS
ATTM. LACK OF TRIGGER(S) WILL KEEP POPS DOWN IN CHC FOR THE SOUTH
AND 20 OR LESS IN THE NORTH.

MONDAY LOOKS SLIGHTLY LESS STABLE...AS MORE MOISTURE TRIES TO RIDE
NWRD. BUT...THE MID/HIGH CLOUDS WILL STILL BE OVERHEAD. WILL
THEREFORE KEEP CURR FCST AS IS...WITH SLIGHTLY HIGHER POPS THAN
TODAY FOR CONVECTION (30-40PCT). MAXES WILL BE CLOSE TO
TODAY...BUT COULD BE A DEG OR TWO COOLER...ESP IN THE WEST/MTNS.

DANGELO

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
NO CHANGES TO THE EXTENDED. PATTERN STILL LOOKING SUMMER-LIKE BUT
MAINLY DRY WITH RIDGING SFC AND ALOFT OFF THE EAST COAST...AND
MAIN JET ENERGY STUCK IN THE ZONAL FLOW ACROSS CANADA. A FEW
FRONTS TRY TO PING THE AREA LATER IN THE WEEK...BUT THEY MAY NOT
MAKE IT PAST THE LOWER GREAT LAKES. SO...WE WILL BE STUCK IN THE
ALMOST HOT AIR AND GET MARGINALLY UNSTABLE EACH AFTN FOR THE REST
OF THE FCST.

DANGELO

AVIATION...
STAGNANT PATTERN IN PLACE...WHICH WILL LEAD TO WEATHER VERY SIMILAR
TO YESTERDAY. LOTS OF MID AND HI LEVEL CLOUDS WILL CONTINUE TO MOVE
ACROSS THE REGION FROM TIME TO TIME...WITH JUST A CHANCE OF A SHOWER
OR TWO. WILL MENTION VCSH FOR MOST TERMINALS DURING DAYLIGHT
HOURS...WITH SCATTERED COVERAGE EXPECTED AND NO REAL DEFINITIVE TIME
WINDOW FOR BEST CHANCE OF SHOWER ACTIVITY. EVEN THOUGH SFC DEWPOINTS
HAVE CREPT UP A BIT...WITH RELATIVELY DRY BOUNDARY LAYER IN PLACE
FOG FORMATION WILL BE DIFFICULT. THEREFORE ONLY INCLUDED TEMPO
GROUPS FOR LIGHT MVFR FOG WITHIN A FEW HOURS OF SUNRISE. ALL SITES
CURRENTLY HAVE VSBYS OF P6SM. SFC WINDS WILL BE LIGHT ONCE AGAIN
THROUGH THE PERIOD.

JPV

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEVOIR
Hazardous weather outlook, Aug 7, 2:50 AM EDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 AM EDT SUN AUG 7 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080649-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
250 AM EDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Aug 7, 2:32 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
232 PM EDT SUN AUG 7 2005

PAZ033-034-071930-
BEDFORD-SOMERSET-
232 PM EDT SUN AUG 7 2005

...A CLUSTER OF THUNDERSTORMS WILL AFFECT SOMERSET AND BEDFORD
COUNTIES THORUGH 330 PM...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS COVERING MUCH OF SOMERSET COUNTY AND
EXTENDING EASTWARD INTO BEDFORD COUNTY BETWEEN NEW BALTIMORE AND NEW
PARIS.

THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...CAUSING WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH FREQUENT LIGHTNING.

FORECASTER:GAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:59 PM EDTSevere Thunderstorm WarningCTPYork31 min
Aug 7, 4:08 PM EDTFlash Flood WarningCTPSomerset2 hr
Aug 7, 5:22 PM EDTSevere Thunderstorm WarningCTPAdams23 min
Aug 7, 5:54 PM EDTSevere Thunderstorm WarningCTPAdams66 min
Aug 7, 6:13 PM EDTFlash Flood WarningCTPAdams2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.